Alert archive / Kansas / High Wind Watches in 2018

High Wind Watch 5, NWS Dodge City, KS

April 16, 201821 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Apr 16, 2018, 2:21 PM CDT for 21 counties in Kansas. It took effect at Apr 17, 2018, 3:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 16, 2018, 2:21 PM CDT (19:21 UTC)
In effect from
Apr 17, 2018, 3:00 PM CDT
Expired
Apr 17, 2018, 8:15 AM CDT
In force
Issued by
NWS Dodge City, KS
All 21 counties

Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS73 KDDC 161921
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
221 PM CDT Mon Apr 16 2018

KSZ030-031-043>046-061>065-074>079-084>087-170330-
/O.NEW.KDDC.HW.A.0005.180417T2000Z-180418T0600Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Morton-Stevens-
Seward-Meade-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Elkhart, Hugoton, Liberal, Meade, Plains City, 
and Fowler
221 PM CDT Mon Apr 16 2018 /121 PM MDT Mon Apr 16 2018/

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

The National Weather Service in Dodge City has issued a High Wind
Watch, which is in effect from Tuesday afternoon through late
Tuesday night. 

* TIMING...From Tuesday afternoon through late Tuesday night.

* WINDS...Sustained northwest winds of 35-45 mph with some wind 
  gusts as high as 60 mph.

* IMPACTS...Occasional power interruption will also be possible. 
  Travel could become hazardous where there are strong cross 
  winds, especially around grain elevators. Areas of blowing dust 
  Tuesday will also occur over open agriculture fields creating 
  highly variable visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
995 
WWUS73 KDDC 170457
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1157 PM CDT Mon Apr 16 2018

KSZ030-031-043>046-061>065-074>079-084>087-171300-
/O.CON.KDDC.HW.A.0005.180417T2000Z-180418T0600Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stanton-Grant-Haskell-Gray-Ford-Edwards-Morton-Stevens-
Seward-Meade-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Elkhart, Hugoton, Liberal, Meade, Plains City, 
and Fowler
1157 PM CDT Mon Apr 16 2018 /1057 PM MDT Mon Apr 16 2018/

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH LATE TUESDAY NIGHT...

* TIMING...From Tuesday afternoon through late Tuesday night.

* WINDS...Sustained northwest winds of 35-45 mph with some wind 
  gusts as high as 60 mph. 

* IMPACTS...Occasional power interruption will also be possible. 
  Travel could become hazardous where there are strong cross 
  winds, especially around grain elevators. Areas of blowing 
  dust Tuesday will also occur over open agriculture fields 
  creating highly variable visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
177 
WWUS73 KDDC 170838
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
338 AM CDT Tue Apr 17 2018

KSZ061-062-074-075-084-085-171645-
/O.UPG.KDDC.HW.A.0005.180417T2000Z-180418T0600Z/
/O.NEW.KDDC.HW.W.0010.180417T2000Z-180418T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
338 AM CDT Tue Apr 17 2018 /238 AM MDT Tue Apr 17 2018/

...HIGH WIND WARNING IN EFFECT FROM 3 PM CDT /2 PM MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 3 PM CDT /2 PM MDT/ this
afternoon to 9 PM CDT /8 PM MDT/ this evening. The High Wind
Watch is no longer in effect. 

* TIMING...From Tuesday afternoon through late Tuesday night.

* WINDS...Sustained northwest winds of 35-55 mph with some wind
  gusts as high as 65 mph. 

* IMPACTS...Occasional power interruption will also be possible. 
  Travel could become hazardous where there are strong cross 
  winds, especially around grain elevators. Areas of blowing 
  dust Tuesday will also occur over open agriculture fields 
  creating highly variable visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ030-031-043>046-063>065-076>079-086-087-171645-
/O.CON.KDDC.HW.A.0005.180417T2000Z-180418T0600Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Haskell-
Gray-Ford-Edwards-Seward-Meade-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Garden City, 
Jetmore, Hanston, Larned, Sublette, Satanta, Cimarron, Montezuma,
Dodge City, Kinsley, Lewis, Liberal, Meade, Plains City, 
and Fowler
338 AM CDT Tue Apr 17 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM 3 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

* TIMING...From Tuesday afternoon through late Tuesday night.

* WINDS...Sustained northwest winds of 35-45 mph with some wind 
  gusts as high as 60 mph. 

* IMPACTS...Occasional power interruption will also be possible. 
  Travel could become hazardous where there are strong cross 
  winds, especially around grain elevators. Areas of blowing 
  dust Tuesday will also occur over open agriculture fields 
  creating highly variable visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
486 
WWUS73 KDDC 171315
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
815 AM CDT Tue Apr 17 2018

KSZ030-031-043>046-063>065-076>079-086-087-180200-
/O.UPG.KDDC.HW.A.0005.180417T2000Z-180418T0600Z/
/O.EXA.KDDC.HW.W.0010.180417T2000Z-180418T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Finney-Hodgeman-Pawnee-Haskell-
Gray-Ford-Edwards-Seward-Meade-
Including the cities of Wakeeney, Pheifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Garden City, 
Jetmore, Hanston, Larned, Sublette, Satanta, Cimarron, Montezuma,
Dodge City, Kinsley, Lewis, Liberal, Meade, Plains City, 
and Fowler
815 AM CDT Tue Apr 17 2018

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 3 PM this afternoon to 9 PM CDT
this evening. The High Wind Watch is no longer in effect. 

* TIMING...From Tuesday afternoon through late Tuesday night.

* WINDS...Sustained northwest winds of 35-45 mph with some wind 
  gusts as high as 60 mph. 

* IMPACTS...Occasional power interruption will also be possible. 
  Travel could become hazardous where there are strong cross 
  winds, especially around grain elevators. Areas of blowing 
  dust Tuesday will also occur over open agriculture fields 
  creating highly variable visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ061-062-074-075-084-085-180200-
/O.CON.KDDC.HW.W.0010.180417T2000Z-180418T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
Including the cities of Syracuse, Lakin, Deerfield, Johnson City,
Ulysses, Elkhart, and Hugoton
815 AM CDT Tue Apr 17 2018 /715 AM MDT Tue Apr 17 2018/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM CDT /2 PM MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* TIMING...From Tuesday afternoon through late Tuesday night.

* WINDS...Sustained northwest winds of 35-55 mph with some wind 
  gusts as high as 65 mph. 

* IMPACTS...Occasional power interruption will also be possible. 
  Travel could become hazardous where there are strong cross 
  winds, especially around grain elevators. Areas of blowing 
  dust Tuesday will also occur over open agriculture fields 
  creating highly variable visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Apr 16, 2:06 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 16, 2:06 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
206 PM CDT Mon Apr 16 2018

...Updated Fire Weather Discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 1213 PM CDT Mon Apr 16 2018

High pressure will continue to dominate the CWA with surface ridging
extending in from a high centered over the Great Lake region. A
stationary boundary stretches across from eastern Colorado and
down into the Oklahoma and Texas Panhandles giving a southerly
flow at the surface for our area. Gusty winds will be present for
most of the area with a fairly tight pressure gradient across the
CWA with the strongest winds for the western and southwestern
counties. These areas with the strongest winds will also
experience the lowest relative humidity values of 10-15 percent
this afternoon due to the dry, downsloping southwesterly winds.
This will persist through the evening before diminishing after
sunset as night time cooling takes place and a weak inversion sets
up near the surface. Temperatures this afternoon will range
dramatically from the low 80s in Elkhart and upper 50s in Hays
this afternoon as the aforementioned stationary boundary lifts
back to the northeast as a warm front before pushing through the
entire CWA over night.

With this, will come a much milder start to Tuesday with lows in
the upper 30s to mid 40s for the CWA. Southwest flow behind the
aforementioned warm front will warm and dry things out
significantly through the afternoon due to downsloping winds.
Highs will sore into the 80s for much of the CWA with winds
gusting up to 35mph over a tight pressure gradient mixing to the
surface by late morning lasting through the rest of the
afternoon. A short wave trough currently over the northern Rockies
will push into western Kansas tomorrow supporting a dry,
northwest cold front Tuesday evening turning winds out of the
northwest with initial gusts up to 40-45mph behind it lasting
through midnight before diminishing over night as the pressure
gradient relaxes. Upper level divergence is not too strong
supporting this system, and no precipitation will fall during or
after frontal passage. The main concerns for the near term through
tomorrow night, will be with the stronger southwest winds ahead
of the cold front before shifting abruptly out of the northwest
behind it as it quickly pushes through the CWA from the northwest
to southeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 200 PM CDT Mon Apr 16 2018

...Widespread beneficial rainfall expected Friday and Saturday...

Intense W to NW winds will continue for several hours Tuesday
evening behind the departing shortwave. Wind/wind gust grids are
near high wind warning criteria for a few hours before sunset,
with 850 mb wind fields supporting gusts in the 50-60 mph range
before the boundary layer decouples at sunset.

Wednesday...Sunny and cooler, with a continued gusty NW wind.
Despite the cool advection from NW winds of 20-30 mph, strong
subsidence will yield full April sunshine, allowing for
temperatures to easily warm through the 60s. NW winds will weaken
late Wednesday/Wednesday night as weak high pressure passes by.

Thursday...Continued sunny, with similar temperatures to those
observed Wednesday. Return flow establishes during the afternoon,
around a 1030 mb surface high in Iowa, and ahead of an approaching
strong closed low near the Grand Canyon. SE wind gusts near 30 mph
will be routine.

Friday and Saturday...We are cautiously optimistic that the
widespread beneficial rainfall, that SW Kansas has so desperately
needed for so long, will finally arrive. Computer model guidance
has displayed amazing consistency with their previous runs, and
among each other, so it seems hard to imagine how the rain would
miss SW Kansas at this point. It's nerve-racking to use language
like this in such a terrible drought, but model pop guidance
supports it, with rain coverage in 12z MEX guidance now near 90%.
12z ECMWF depicts an (importantly) slow-moving closed low near the
Four Corners Friday afternoon, with strong flow/diffluence aloft
spreading rain and embedded thunder into SW Kansas by afternoon.
Rain is expected to move into the western counties first Friday
afternoon and night. A strong warm conveyor belt ahead of the
closed low will have great access to moisture from the Gulf of
Mexico, and with the storm's slower, and more southward, track
this appears to be a system that will make a dent in our long term
drought. Certainly, some of the short term fire danger will be
alleviated. Models continue to depict a broadscale 1-2" rainfall.
Cold air will be lacking, so no snow is in the forecast, and
surface based instability will be equally lacking, so severe
weather should be south of SW KS. Some elevated convection/thunder
is likely across the southern zones late Friday given the
dynamics aloft and the time of year, but don't see potential for
anything more than small hail at this time. This will be a wind
blown rain, with strong SE winds of 25-35 mph prevailing as the
rain moves in. Through Saturday, storm track from 12z ECMWF
continues to be encouraging, with a 562 dm low in NW Oklahoma,
with widespread deformation/wraparound rain across SW KS. Outdoor
plans on Saturday currently appear to be washed out, but we doubt
we will find anyone that cares! Saturday will also be the coolest
day of course, with temperatures struggling to near 50 in the
clouds, rain and NE winds.

Rain is expected to end Saturday night. Sunday and Monday will be
dry with moderating temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1143 AM CDT Mon Apr 16 2018

VFR conditions will prevail at all TAF sites through the entire
period with only a few strands of high cirrus visible. Winds will
gust up to 20-25kts this afternoon before diminishing to less than
10kts after sunrise due to nighttime cooling and a weak inversion
sets up at the near surface. Stronger low level winds will mix
down to the surface by 16Z for LBL, GCK, and DDC as the
temperature warms to break the aforementioned temperature
inversion and expected to gust up to 30-35kts by mid afternoon
after the TAF period ahead of the next cold front that will push
through tomorrow evening.

&&

.FIRE WEATHER...
Issued at 201 PM CDT Mon Apr 16 2018

Current red flag conditions for western counties with relative
humidity values down to 10 percent and southwest winds gusting up
to 30mph through sunset. Tomorrow afternoon will see a return of
red flag conditions but more wide spread with relative humidities
down to 10-15 percent and gusty southwest winds up to 30-35mph.
Winds will shift out of the northwest just before sunset making
fire weather a challenge if any fires start before a cold front
pushes through Tuesday evening.

Wednesday will see significant fire weather risk for most of the
CWA with a diminished area confined to the western counties for
Thursday afternoon with cooler afternoon highs for most of the
central and eastern portions of the area. Friday and Saturday
will see likely rain chances with the next southwest system
limiting any fire danger through the weekend expecting 1-2 inches
for all of the CWA. This will be much relief for southwest Kansas
hoping to relieve some of the drought and fire danger that has
been present for quite some time now over the past 6 months.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  40  85  39  69 /   0   0   0   0
GCK  35  85  37  66 /   0   0   0   0
EHA  48  83  36  68 /   0   0   0   0
LBL  43  87  39  70 /   0   0   0   0
HYS  36  74  39  64 /   0   0  10   0
P28  43  86  45  70 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Tuesday for KSZ043>046-061>066-074>081-084>090.

High Wind Watch from Tuesday afternoon through late Tuesday
night for KSZ030-031-043>046-061>065-074>079-084>087.

Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for
KSZ061-062-074>076-084>086.

&&

SHORT TERM...Lowe
LONG TERM...Turner
AVIATION...Lowe
FIRE WEATHER...Lowe
Hazardous weather outlook, Apr 16, 3:43 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
343 AM CDT Mon Apr 16 2018

KSZ030-031-043>046-061>066-074>081-084>090-170845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
343 AM CDT Mon Apr 16 2018 /243 AM MDT Mon Apr 16 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A red flag warning has been issued for far southwestern Kansas
this afternoon into the early evening hours. See the latest urgent
weather message for more details.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A red flag warning has been issued for all areas besides along the
I-70 corridor tomorrow afternoon into the early evening hours. See the latest urgent
weather message for more details.

Fire weather danger will continue Wednesday and Thursday as RHs
dip into the 20s in the afternoon.

A chance of thunderstorms will be possible Friday as the next
system moves in from the west.

Days 2-7 Hazards
----------------
* Tuesday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Extreme risk

* Wednesday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Saturday
  No hazards.

* Sunday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

High Wind Watches in Kansas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.